Patient Assessment and Preparation Flashcards
6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Patient Assessment and Preparation flashcards as text
A 58-year-old patient presents for dental surgery requiring IV sedation. His medical history includes compensated heart failure with an ejection fraction of 35%. He reports being able to walk one block before experiencing dyspnea. Which ASA physical status classification is most appropriate for this patient?
Answer: ASA IV — systemic disease that is a constant threat to life
An ejection fraction of 35% indicates severe left ventricular dysfunction, and dyspnea after walking one block represents significant functional impairment (less than 4 METs). Heart failure with reduced ejection fraction at this level that limits daily activity is classified ASA IV — a constant threat to life — rather than ASA III, which applies to controlled or moderate systemic disease.
During pre-sedation assessment, a patient discloses she takes St. John's Wort daily. What is the primary pharmacological concern specific to IV sedation planning?
Answer: Induction of CYP3A4 increasing metabolism and reducing efficacy of midazolam
St. John's Wort is a potent inducer of CYP3A4 and P-glycoprotein. Midazolam, a commonly used benzodiazepine for IV sedation, is extensively metabolized by CYP3A4. Chronic use of St. John's Wort accelerates midazolam clearance, potentially leading to subtherapeutic sedation levels and unpredictable dosing requirements. Patients should ideally discontinue it at least 2 weeks before scheduled sedation.
A patient with a BMI of 42 kg/m² presents for extraction under IV sedation. Compared to a normal-weight patient, which physiological change most directly increases the anesthetic risk during airway monitoring?
Answer: Reduced functional residual capacity with rapid oxygen desaturation during apnea
In morbidly obese patients, abdominal fat mass compresses the diaphragm and significantly reduces functional residual capacity (FRC), especially in the supine or semi-reclined position. FRC acts as an oxygen reservoir; when reduced, even a brief apneic period causes rapid oxygen desaturation. This makes airway compromise during sedation far more dangerous and less forgiving compared to normal-weight patients.
A patient on warfarin for chronic atrial fibrillation presents for a complex extraction. His INR drawn 5 days ago was 2.4. The supervising dentist notes the patient also started a 7-day course of fluconazole 3 days ago. What is the most clinically prudent pre-procedure action regarding anticoagulation status?
Answer: Obtain a repeat INR on the day of the procedure due to fluconazole's effect on warfarin metabolism
Fluconazole is a potent inhibitor of CYP2C9, the primary enzyme responsible for warfarin (S-enantiomer) metabolism. Even a short course significantly elevates INR, often within 2–4 days. A 5-day-old INR of 2.4 is now unreliable because fluconazole has been on board for 3 days. A fresh INR on the day of the procedure is essential to determine whether the patient's anticoagulation level is safe for the planned procedure. Skipping warfarin or reversing it without current data is inappropriate.
During the pre-sedation interview, a patient reports a prior anesthetic reaction described as 'my heart raced and I felt like I was going to die, but I didn't lose consciousness or have hives.' This occurred during a dental procedure using local anesthesia with epinephrine. Which explanation is most consistent with this presentation?
Answer: Intravascular injection of the epinephrine-containing anesthetic solution
The classic presentation of inadvertent intravascular epinephrine injection includes sudden tachycardia, palpitations, anxiety, and a sense of impending doom — without loss of consciousness, urticaria, or bronchospasm. True anaphylaxis to amide local anesthetics is exceedingly rare and typically involves urticaria, hypotension, or bronchospasm. Vasovagal reactions produce bradycardia and pallor, not tachycardia. Methemoglobinemia causes cyanosis and oxygen desaturation. This history should prompt meticulous aspiration technique and possibly epinephrine-free anesthetic selection.
A 9-year-old patient (32 kg) is scheduled for IV sedation with midazolam and an opioid. The patient has a documented G6PD deficiency. Which aspect of the pre-sedation preparation is most directly influenced by this diagnosis?
Answer: Selecting acetaminophen over ketorolac for post-procedure analgesia to avoid hemolysis risk
G6PD deficiency impairs the red blood cell's ability to defend against oxidative stress, causing hemolytic anemia when patients are exposed to oxidizing agents. NSAIDs — including ketorolac — are listed among drugs to avoid or use cautiously in G6PD-deficient patients due to oxidative hemolysis risk. Acetaminophen at therapeutic doses is considered safe. Ketamine, nitrous oxide, and standard benzodiazepines are not associated with clinically significant oxidative hemolysis in G6PD deficiency, and flumazenil clearance is unrelated to G6PD status.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026